Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Salt Lake City, UT

June 20, 2004Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 20, 2004, 5:01 PM MDT for Box Elder County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2004, 5:01 PM MDT (23:01 UTC)
Expired
Jun 20, 2004, 5:30 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 48 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2004-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2004-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS55 KSLC 202301
SVRSLC
UTC003-202330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
501 PM MDT SUN JUN 20 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BOX ELDER COUNTY IN UTAH

* UNTIL 530 PM MDT

* AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF CORINNE...OR ABOUT 8 MILES
  SOUTH OF TREMONTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTH OF CORINNE AT 515 PM MDT

LARGE HAIL AND LOCAL HEAVY RAIN ARE POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4162 11200 4154 11199 4153 11198 4155 11194
      4153 11191 4151 11229 4168 11231 4169 11233
      4169 11233 4173 11207

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:50 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 20, 3:50 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MDT SUN JUN 20 2004

.SYNOPSIS...A WEAK COLD FRONT WILL SLIDE SOUTH THROUGH NORTHERN UTAH
TODAY. THIS FRONT WILL SETTLE INTO CENTRAL UTAH EARLY IN THE COMING
WEEK.  HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION BEGINNING
TUESDAY.

&&

.DISCUSSION...UPPER TROUGH MOVING SOUTH THROUGH CNTRL CANADA WILL
NUDGE HEIGHTS LOWER OVER UTAH THE NEXT 12-24 HOURS.  REMNANT
VORTICITY MAX FROM AN OLD UPPER LOW OVER CNTRL IDAHO WILL GET
CAUGHT UP BY THE APPROACHING CANADIAN TROUGH.  THIS MAX WILL CUT E-
SE ACROSS NRN UT...HELPING TO PRODUCE SOME ENHANCED CONVECTION OVER
OUR FAR NRN ZONES TONIGHT.

A WEAK SURFACE BOUNDARY OVER SRN IDAHO STILL PROGGED TO PUSH SOUTH
THROUGH NRN UT TONIGHT/EARLY MONDAY.  THIS BOUNDARY EVENTUALLY WILL
SETTLE INTO THE CNTRL PORTION OF THE STATE LATER MONDAY.  THE FRONT
MAY BECOME THE FOCUS OF CONVECTION MONDAY AFTERNOON/EVENING.
MOISTURE CONVERGENCE INTO THIS BOUNDARY ALONG WITH FAIRLY GOOD
SURFACE HEATING SHOULD LEAD TO SCATTERED CONVECTION NEAR THE
BOUNDARY.  COOLER/DRIER AIR OVER THE FAR NORTH SHOULD INHIBIT
CONVECTION.  GOOD HEATING OVER THE FAR SOUTH ALONG WITH A LITTLE
ADDITIONAL MOISTURE MAY BRING AN ISOLATED CELL TO THE AREA...BUT
LITTLE DYNAMIC/THERMAL SUPPORT EXISTS FOR ORGANIZED CONVECTION.

BUILDING HEIGHTS FOR THE MIDDLE/LATTER HALF OF THE WEEK WILL BRING A
RETURN TO AT OR ABOVE NORMAL TEMPS STATEWIDE.  GOOD DIFFERENTIAL
HEATING SHOULD BRING THE TYPICAL AFTERNOON/EARLY EVENING CONVECTION
EACH DAY.

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
ID...NONE.
WY...NONE.

&&

CONGER

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.